• Admin

A perfect Storm

A 13-year old male presented to the clinic with dry cough, wheezing and mild fever. He had a history of asthma and was on propranolol for Long QT syndrome II. 3 years ago he was treated for asthma using salbutamol inhalation and developed Torsade-de-Pointes tachycardia and received an ICD. Currently he was admitted and treated with ipatropiumbromide, dexamethasone and antibiotics. Respiratory symptoms improved within 3 days.

However, he became more and more agitated. The mother finally reported that at night he twitched his arms twice. As the mother carries an ICD herself, she thought he might have had a shock delivered. The patient, however, reported that he did not feel anything. Also, no dizziness, vertigo or nausea were reported. The pulsoxymetry monitoring did not sound any alarms, oxygen saturation remained >95% all of the time.


Next day cardiology services were involved for suspicious jerks overnights and a history of LQTS. Below is his 12-lead ECG:




Sinusrhythm, HR 50 bpm, QRS-axis 90°. QT 620ms, QTc 560ms (Bazett formula). No signs of cardiac pacing.


nt-pro BNP levels were elevated (1070 pg/ml), which would suite tachycardia. He was admitted to the cardiology ward and continuously monitored. During the following night no twitches appeared, but the ECG monitoring revealed several episodes of bradycardia:



In between this episode was to be found:


Typical Tornado-de-pointes (TdP) tachycardia with twisting QRS vector, usually changing every 12 beats.

Taking a closer look at the overnight monitoring, several such episodes could be found:


All of them initiated during bradycardia with a typical "short-long-short" sequence (i.e. R-R interval lengthens one beat before TdP starts. This is a typical initiation pattern for TdP.

The ICD reading revealed 3 shock deliveries due to VT detection within 24 hours (= electrical storm).



After discontinuation of dexamethasone, which may induce bradycardia, the arrhythmias resolved spontaneously and no further treatment was necessary. Potassium and magnesium levels were kept high.


In patients with LQTS be aware that bradycardia inducing medications (e.g. dexamethasone) may induce TdP!

One option to improve the situation quickly would have been to program the ICD to deliver pacing at higher heart rates, since the lower rate limit was set to 30 bpm in this case!

Another option would be to administer isoproterenol to increase heart rate and prevent "short-long-short" sequence from happening.

39 Ansichten0 Kommentare

Aktuelle Beiträge

Alle ansehen